Journal of the American Medical Association · 1956 · 84 citations · 0 references
MedicinePharmacologyPharmacotherapyDiabetologyPharmaceutical CarePsychopharmacologyDiabetes ManagementDiabetes MellitusDiabetes PharmacotherapyGlycemic ControlDiabetes-related ComplicationsDiabetic ComplicationsMedication-induced Hyperglycemia
To the Editor:— On the medical service of a large neuropsychiatric hospital, the following observations have been made during the past eight months in patients receiving chlorpromazine ( Thorazine ): 1. Five patients developed transient hyperglycemia and glycosuria, which disappeared upon cessation of drug use. 2. In five patients with previously controlled diabetes, the disease became unstabilized ( higher blood sugar levels plus glycosuria ) while they were receiving this agent. The condition of these patients reverted to prior status when chlorpromazine therapy was discontinued. 3. Two patients who had normal fasting blood sugar levels and negative urinalyses before drug therapy developed overt though mild diabetes mellitus during drug use; these conditions did not revert to normal when the drug was withheld. No present correlation has been made with the age of the patient, diagnosis, duration of hospitalization, sex, or dose or duration of chlorpromazine therapy. It is realized that this apparent relationship of